Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

June 20, 2021Andrews County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 20, 2021, 7:36 PM CDT for Andrews County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 7:36 PM CDT (00:36 UTC)
Expired
Jun 20, 2021, 8:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
3670 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS84 KMAF 210036
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT Sun Jun 20 2021
 
NMZ033-034-TXZ045-050-060-210115-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
Winkler TX-
736 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WESTERN
ANDREWS...SOUTHWESTERN GAINES AND NORTHERN WINKLER COUNTIES UNTIL 815
PM CDT/715 PM MDT/...

At 735 PM CDT/635 PM MDT/, Doppler radar was tracking an outflow 
boundary 7 miles east of Eunice, extending down 14 miles west of 
Jal, moving southeast at 35 mph. This boundary has a history of 50 
to 55 mph winds across areas of Hobbs. 

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Andrews, Eunice, Jal, Jal Airport, Eunice Airport, Nadine, Bennett,
Frankel City, Oil Center and Andrews County Airport.

LAT...LON 3270 10271 3221 10248 3208 10274 3209 10280
      3206 10280 3190 10312 3223 10356 3277 10296
TIME...MOT...LOC 0035Z 335DEG 32KT 3243 10303 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:28 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 20, 6:28 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Sun Jun 20 2021

.AVIATION...
00Z TAF issuance
Storms are struggling to sustain themselves across SE NM, but a
few lightning strikes and some very gusty winds 40-50 mph will be
possible especially at KHOB. Confidence is low in these storms
making it very far into the Permian Basin. Will update TAFs as
needed this evening. A strong cold front is still due to arrive
Monday morning with gusty northeast winds and possibly some BLDU.
Thunderstorms are also possible toward the end of this period
across the Trans Pecos.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Jun 20 2021/

SHORT TERM...
(This evening through Monday night)

Still hot and getting hotter on this the first day of summer.
Temperatures have already reached the century mark along the Rio
Grande and over the upper Trans Pecos, and the current Heat Advisory
and Excessive Heat Warnings remain valid. Therefore we will continue
these highlights until expiration at 7 pm CDT/6 pm MDT.

High-resolution models continue to indicate scattered convection
coming off the Sacramentos at press time to develop and propagate
east southeastward across portions of southeastern New Mexico and
the northern Permian Basin tonight. Not sure whether this activity
will progress that far east tonight given that MLCAPE will be
limited as the PBL decouples this evening and that the convection
will likely be elevated in nature and thus starved, but at least
isolated storm coverage can be expected this evening over much of
southeastern New Mexico and the far northwestern Permian Basin.
There is a high likelihood that this activity will not be severe;
however, gusty and erratic winds and dry lightning strikes are
possible in and near any thunderstorm this evening. Otherwise expect
lows tonight to be a tad above normal for this time of year given
today's very warm highs and some wind to keep the PBL mixed up a
bit.

Strong (for this time of year) surface anticyclogenesis over the
central Plains states will send a cold front down across west Texas
and southeastern New Mexico during the day Monday. The front should
reach a Carlsbad to Hobbs to Lamesa line by mid morning, reaching
the I-20 corridor shortly before noon, I-10 by mid afternoon, then
finally reaching the Rio Grande by sunset. Behind the front, north
to northeast winds of 15 to 25 mph with gusts as high as 30 mph are
possible, and given the antecedent dry conditions across the South
Plains, localized dirt advection is possible over the northwestern
Permian Basin. Gap winds will be possible through Guadalupe Pass as
the differential pressure gradient sets up and we will maintain the
current High Wind Watch as is, although we expect that high winds
will be limited in time and that wind speeds will be marginal.  And
to add insult to injury, compressional warming ahead of the front
along with maximal insolation will send temperatures well above the
century mark mainly south of I-10 tomorrow afternoon.  We will
therefore introduce a Heat Advisory from the Davis Mountains south
across the Big Bend for Monday afternoon. North of where frontal
passage occurs at time of peak heating, temperatures will be around
10 degrees cooler than today's highs.

Whether there will be sufficient buoyancy and instability for storms
along and behind the front is a good question. Have maintained at
least isolated mention of thunderstorms from the eastern Permian
Basin southwest across the Davis Mountains, Big Bend, and lower
Trans Pecos regions of west Texas, where the latter area is in SPC's
Day2 Marginal risk for severe convection. There should be sufficient
MLCAPE down there and shear is supportive of a multicellular mode,
but there are also questions about whether robust updrafts can
sustain themselves against a stout elevated mixed layer. We have
therefore withheld positive mention of severe until the signals
become clearer.

LONG TERM...
(Tuesday through next Sunday)

Tuesday will begin w/lows in the L/M 60s making for a very
comfortable morning. MAF could flirt with the record minT of 60F,
however this will be difficult with lingering post frontal moisture
and cloud cover. Nonetheless, we will definitely welcome this
cooler weather! The rest of the day should be mild for late June
standards with skies gradually clearing and highs only reaching
the U80s/L90s in most locations. Winds will slowly veer back
around to the S as the sfc high departs off the E. Isold showers
and t-storms will be possible over the higher terrain Tuesday
afternoon and evening. By Wednesday, the 594 dam high will be
positioned directly over W TX allowing temps to warm back into the
U90s/L100s. NBM may be underestimating sfc temps by a degree or
two, but will not deviate too much from the blends from Day 4
onwards. Isold convection will again be possible across far
western portions of the CWA on Wednesday afternoon. Similar
conditions will exist Thursday and Friday as the axis of the upper
level ridge remains centered over the region. Long range models
are suggesting a weakening of the ridge by next weekend. Broad
upper lvl troffing over the N plains will keep our region under NW
flow aloft which would help usher in cooler air and better
precipitation chances from Saturday through the following Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  91  61  87 /  10  30  20   0
Carlsbad                       73  95  64  93 /  20  10  10   0
Dryden                         75 101  69  90 /   0  20  30  10
Fort Stockton                  78 101  64  89 /   0  20  20   0
Guadalupe Pass                 74  91  61  88 /  20  10  10   0
Hobbs                          71  91  61  89 /  20  10  10   0
Marfa                          67  98  55  90 /  10  20  20  10
Midland Intl Airport           75  94  63  88 /  10  20  20   0
Odessa                         76  92  64  88 /  10  20  20   0
Wink                           76 100  65  92 /  10  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     Excessive Heat Warning until 7 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
     Central Brewster County-Chisos Basin-Crane-Dawson-Eastern
     Culberson County-Ector-Gaines-Guadalupe Mountains Above
     7000 Feet-Loving-Lower Brewster County-Marfa Plateau-Martin-
     Midland-Pecos-Presidio Valley-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Heat Advisory from noon to 9 PM CDT Monday for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Presidio Valley.

     Excessive Heat Warning until 8 PM CDT /7 PM MDT/ this evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Guadalupe and Delaware Mountains.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe and Delaware Mountains.

&&

29/99/99
Hazardous weather outlook, Jun 20, 2:48 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
248 PM CDT Sun Jun 20 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-212000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
248 PM CDT Sun Jun 20 2021 /148 PM MDT Sun Jun 20 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critically hot temperatures are anticipated across much of west
Texas and southeastern New Mexico through the afternoon. An
Excessive Heat Warning is in effect for elevations between 5000 and
6500 feet across the Guadalupe, Delaware, Davis, and Chinati
Mountains and surrounding foothills for this afternoon, while a Heat
Advisory is in effect for southeastern New Mexico as well as the
western and central Permian Basin, the Trans Pecos, and Big Bend
areas of west Texas.

Isolated thunderstorms are forecast for late this afternoon and this
evening for much of southeastern New Mexico and the northwestern
Permian Basin of west Texas. Gusty and erratic winds and occasional
lightning strikes, some dry, can be expected in and near any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critically hot temperatures are anticipated across parts of the
lower Trans Pecos west across the Davis Mountains and Big Bend
regions of west Texas. A heat advisory is in effect for these areas
beginning at noon Monday and continuing through 9 pm Monday evening.

Localized high winds are forecast through Guadalupe Pass on Monday
afternoon into the early evening. A High Wind Watch remains in effect
for this area.

Lastly, a few strong storms are possible across parts of the
southeastern Permian basin and lower Trans Pecos regions of west
Texas Monday afternoon and evening. Small hail, gusty and erratic
winds,and dangerous lightning, some dry, will occur in and near any
thunderstorm.

No other hazardous weather is expected through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 20, 7:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM MDT Sun Jun 20 2021

NMZ029-210100-
Northern Lea County NM-
628 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 700 PM
MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milnesand, or 26 miles north of Tatum, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tatum, Crossroads and Tatum Airport.

LAT...LON 3329 10306 3318 10366 3357 10358 3357 10305
TIME...MOT...LOC 0028Z 335DEG 32KT 3362 10343

87
Special weather statement, Jun 20, 7:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT Sun Jun 20 2021

NMZ033-034-TXZ045-050-060-210115-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
Winkler TX-
736 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WESTERN
ANDREWS...SOUTHWESTERN GAINES AND NORTHERN WINKLER COUNTIES UNTIL 815
PM CDT/715 PM MDT/...

At 735 PM CDT/635 PM MDT/, Doppler radar was tracking an outflow
boundary 7 miles east of Eunice, extending down 14 miles west of
Jal, moving southeast at 35 mph. This boundary has a history of 50
to 55 mph winds across areas of Hobbs.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Andrews, Eunice, Jal, Jal Airport, Eunice Airport, Nadine, Bennett,
Frankel City, Oil Center and Andrews County Airport.

LAT...LON 3270 10271 3221 10248 3208 10274 3209 10280
      3206 10280 3190 10312 3223 10356 3277 10296
TIME...MOT...LOC 0035Z 335DEG 32KT 3243 10303

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:28 PM CDTSpecial Weather StatementMAFYoakum32 min
Jun 20, 9:20 PM CDTSpecial Weather StatementMAFGaines40 min
Jun 21, 2:53 AM CDTExcessive Heat WarningMAFBrewster18 hr
Jun 21, 2:53 AM CDTHigh Wind WarningMAFCulberson22 hr
Jun 21, 4:58 PM CDTSpecial Weather StatementMAFBrewster62 min
Jun 21, 6:04 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Jun 21, 6:13 PM CDTSpecial Weather StatementMAFBrewster62 min
Jun 21, 6:15 PM CDTSpecial Weather StatementMAFPresidio45 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.